California, 2011

Wildfire in California, October 1 to 6, 2011

October 1 to 6, 2011 · NWS SGX · 1 event in 1 county or zone

The Great fire started around 1153 PST on the 1st, on the south side of Highway 78 at Scissors Crossing, near Shelter Valley. During the firefight, Highway 78 between San Felipe Rd in Scissors Crossing and Wynola Rd was closed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Great fire started around 1153 PST on the 1st, on the south side of Highway 78 at Scissors Crossing, near Shelter Valley. During the firefight, Highway 78 between San Felipe Rd in Scissors Crossing and Wynola Rd was closed. Only one firefighter sustained minor injuries and no structures or homes were threatened or damaged. The fire burned a total of 2,135 acres before being fully contained around 0600 PST on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Oct 1, 7:40 AM PST, 4 hours 13 minutes earlier.

Area forecast discussion, Oct 1, 7:40 AM PST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
840 AM PDT SAT OCT 1 2011

.SYNOPSIS...
THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
REGION THROUGH SUNDAY...AS REMNANT MOISTURE AND INSTABILITY FROM
HURRICANE HILARY SPREAD ACROSS THE REGION.  A SERIES OF EARLY SEASON
PACIFIC STORMS WILL THEN TAKE AIM AT CALIFORNIA NEXT WEEK...BRINGING
MUCH COOLER WEATHER TO THE REGION AS WELL AS A CHANCE OF
PRECIPITATION BY MIDWEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW THE FOUR CORNERS RIDGE OF HIGH
PRESSURE SHIFTING TO THE EAST THIS MORNING...AS A LARGE TROUGH OF
LOW PRESSURE DIGS ALONG THE WEST COAST.  MEANWHILE...WATER VAPOR
IMAGERY ALSO SHOWS THE REMNANT LOW FROM HURRICANE HILARY LOCATED
NEAR 24 NORTH AND 123 WEST.  AS A RESULT...SOUTHWESTERLY FLOW ALOFT
IS DEVELOPING OVER SOUTHERN CALIFORNIA...HELPING TO SHIFT THE BRUNT
OF THE CONVECTIVE ACTIVITY EAST OF THE AREA....ALONG THE CALIFORNIA
AND ARIZONA BORDER.  THE FOG IMAGERY SHOWED THAT A WEAK OUTFLOW
BOUNDARY ASSOCIATED WITH THIS LINE OF CONVECTION MOVED WESTWARD
ACROSS SOUTHERN CALIFORNIA EARLIER THIS MORNING...BUT IT HAS SINCE
DISSIPATED.  NOW...VISIBLE IMAGERY SHOWS JUST A FEW ALTOCUMULUS
CASTELLANUS STREAMING ACROSS THE REGION...AS THE RESIDUAL MOISTURE
FROM HURRICANE HILARY LIFTING NORTHEASTWARD IN THE FLOW.  THESE
CLOUDS ARE INDICATIVE OF SOME MID OR UPPER LEVEL INSTABILITY...BUT
THE MODELS ARE NOT PICKING UP ON THIS.  FOR THIS REASON...WILL KEEP
THE CURRENT THREAT FOR THUNDERSTORMS IN THE FORECAST FOR TODAY...BUT
WILL DO A QUICK UPDATE THIS MORNING TO BACK OFF THE SKY COVER A BIT.

AT THIS POINT IN TIME...IT LOOKS LIKE THERE WILL BE LITTLE CHANGE
FOR THE FORECAST AS SUNDAY ROLES AROUND...GIVEN THAT THE MOISTURE
WILL STILL BE IN PLACE TOMORROW WITH THE SOUTHWESTERLY FLOW ALOFT.
THEREFORE...THE THREAT OF UNSETTLED WEATHER CONTINUES.

THINGS START TO CHANGE THROUGH EARLY NEXT WEEK...AS A SERIES OF
PACIFIC STORMS TAKE AIM AT CALIFORNIA.  ALTHOUGH TEMPERATURES WILL
START TO COOL ON MONDAY...DRIER CONDITIONS WILL PREVAIL.  BY TUESDAY
THOUGH...TEMPERATURES WILL TAKE A SIGNIFICANT HIT...AS THE FIRST
DECENT TROUGH DIGS ACROSS SOUTHERN CALIFORNIA.  THIS TROUGH MAY ALSO
BRING SOME LIGHT RAIN TO THE REGION AS WELL.  HOWEVER...A MORE
POTENT AND EVEN COLDER SYSTEM WILL MOVE THROUGH THE REGION ON
WEDNESDAY AND THURSDAY...BRINGING A MUCH BETTER CHANCE OF
PRECIPITATION AS WELL AS TEMPERATURES FALLING 15 TO 35 DEGREES BELOW
NORMAL.  ALTHOUGH ROADS ARE STILL RELATIVELY WARM FOR THIS TIME OF
YEAR...SOME HIGHER MOUNTAIN LOCATIONS MAY SEE THEIR FIRST DUSTING OF
SNOW.

&&

.AVIATION...
011500Z...COAST/VALLEYS...PREVAILING VFR CONDS EXPECTED THROUGH
02/0100 UTC. ONLY SCT-FEW CLDS WITH BASES AOA FL100 THROUGH THAT
TIME. MARINE LAYER STRATUS LIKELY TO RETURN THIS EVENING BETWEEN
02/0100 UTC AND 02/0400 UTC...ALTHOUGH CONFIDENCE IN THE TIMING IS
LOW AT THE MOMENT. ITS POSSIBLE THAT STRATUS WILL NOT MOVE INLAND
UNTIL MUCH LATER IN THE EVENING. STRATUS SHOULD ONLY MOVE 20 MILES
INLAND AT THE MOST...SO KONT WILL LIKELY NOT RECEIVE LOW CLOUDS
TONIGHT. CIGS WILL BE 500-1000 FT MSL AND THERE WILL BE AREAS OF
3-5SM VSBY IN BR/HZ AND LOCAL VIS AOB 2SM IN BR/FG OVER HIGHER
COASTAL TERRAIN. STRATUS SHOULD CLEAR OUT AROUND 02/1700 UTC FOR THE
COASTAL AIRPORTS.

MTNS/DESERTS...PARTLY CLOUDY WITH ISOLATED SHOWERS/TSTMS AFTER 18Z
WITH SCT-BKN LYRS FL120. CHANCES OF TSTMS WILL DECREASE OVERNIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...HARRISON
Hazardous weather outlook, Oct 1, 3:00 AM PST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT OCT 1 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-775-020000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PDT SAT OCT 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS AND DESERTS.
THE FLASH FLOOD POTENTIAL INDEX IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS SUNDAY. THE FLASH FLOOD POTENTIAL INDEX IS LOW.

AN EARLY SEASON PACIFIC STORM SYSTEM WILL BRING RAIN WITH STRONG
GUSTY WINDS IN THE MOUNTAINS AND DESERTS LATE WEDNESDAY INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MAXWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Diego County Mountains

When
October 1, 11:53 AM PST to October 6, 6:00 AM PST
Where
San Diego County Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350444.